Hail, Marathon
- When
- April 13, 8:12 PM CST to 8:16 PM CST
- Where
- Marathon County, 2 mi N of Wausau
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.000, -89.633
Severe thunderstorms formed over west central Wisconsin and moved east across central and east central Wisconsin during the late evening and overnight hours. 5 miles south of Hilbert.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Severe thunderstorms formed over west central Wisconsin and moved east across central and east central Wisconsin during the late evening and overnight hours. As the storms moved east they dropped quite a bit of penny to quarter size hail, before producing three microbursts in Calumet county that caused significant damage.The most severe of three microbursts created a damage path from 4.5 miles southwest of Hilbert to 3.5 miles south of Hilbert. The straight-line winds associated with this microburst reached an estimated 95 to 100 mph, damaging or destroying three barns and numerous agricultural buildings. One of the destroyed barns was made of 12 inch by 12 inch timbers. This storm also damaged roofs and downed trees and power lines. Two large oak trees with no leaves were uprooted in the microburst area. Hail the size of half dollars was reported shortly after the strong winds moved through.The second microburst resulted in a damage path from 3.5 miles south of Chilton to New Holstein. The winds associated with this microburst were estimated at nearly 70 mph. This storm damaged at least three barns, blowing the west end out of one of them and blowing a portion of a barn through a house. It also knocked a tree onto a house and downed other trees that caused damage to power lines. A park in New Holstein had several trees snapped off 6 feet or more above the ground.The third microburst moved out of Fond du Lac county and into far southern Calumet county, about 4.3 miles south of New Holstein, with winds estimated at approximately 80 mph. This storm downed or damaged multiple barns, toppled trees, tore the roofs from garages, upended boats and campers and damaged a shed and a silo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 13, 1:45 PM CST, 6 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 245 PM CDT THU APR 13 2006 .SHORT TERM...TNGT AND FRI. MAIN FCST FOCUS TO BE ON CONVECTIVE POTENTIAL TNGT AND ANY RISK OF SVR TSTMS. THE 18Z MSAS SFC ANALYSIS PLACED A RDG OF HI PRES OVR THE GREAT LKS WITH AN AREA OF LOW PRES SITUATED OVR SE ND. A WRMFNT EXTENDED E-SE FROM THE LOW THRU SW MN...NE IA TO NRN IL. TEMPS SOUTH OF THE WRMFNT HAD JUMPED INTO THE 70S AND 80S WITH DEW POINTS IN THE 50S AND 60S. THE RADAR MOSAIC PAINTED A NARROW BAND OF LGT SHWRS/SPRINKLES ACROSS THE NE HALF OF WI. BROAD SW FLOW JUST ABV THE SFC WL NOT ONLY BRING GULF MSTR NWD INTO WI TNGT...BUT ALSO BRING THE WRMFNT INTO SRN WI. THE LOW PRES IS FCST TO MOV SE ALONG THIS FNT AND RESIDE OVR SRN WI AT 06Z FRI AND SRN LWR MI BY 12Z FRI. MSTR AND INSTABILITY TO BE ON THE INCREASE OVR WI THIS EVENING AHD OF THE APPROACHING SFC LOW. DEW PTS TO RISE INTO THE 50S JUST SOUTH OF THE FCST AREA WHILE LAPSE RATES CONT TO STEEPEN (7.5C/KM). STG SHEARING PROFILE ADVERTISED BY THE MDLS COMBINED WITH THIS MSTR AND INSTABILITY...MAY ALLOW A FEW OF THE ANTICIPATED TSTMS TO BECOME SVR MAINLY ACROSS SRN SECTIONS OF NE WI CLOSER TO THE WRMFNT. DUE TO THE LOW WET-BULM HGTS...LRG HAIL APRS TO BE THE PRIMARY THREAT. STG SUBSIDENCE BEGINS TO BUILD INTO THE RGN LTR TNGT BRINGING PCPN TO AN ABRUPT END WITH EVEN SOME DECREASE IN CLDS ACROSS CNTRL WI TOWARD DAYBREAK. HAVE KEPT PATCHY FOG OVR INLAND LOCATIONS WHERE WNDS WL BE LGT ENUF AND LINGERING LOW-LVL MSTR TO EXIST FROM THE RAINFALL. HAVE ALSO RAISED MIN TEMPS ANYWHERE FROM 2 TO 10 DEGS DUE TO CLDS AND LACK OF CAA. SUBSIDENCE AND DRIER AIR TO BE THE MAIN WEATHER PLAYERS FOR FRI AS A WEAK BUBBLE OF HI PRES BEGINS TO BUILD INTO FROM THE UPR MIDWEST. LACK OF CLDS OR LOW LVL INVERSIONS SHOULD ALLOW FOR GOOD MIXING TO TAKE PLACE FRI. 8H TEMPS STILL IN THE +8 TO +10C RANGE SHOULD ALLOW TEMPS TO RETURN TO THE 70S (EVEN ALONG THE LK AS WNDS TO BE W-NW). .LONG TERM...FRIDAY NIGHT THROUGH NEXT THURSDAY. HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN FRIDAY NIGHT...THEN SLIDE EAST OF WISCONSIN ON SATURDAY BEFORE NEXT SYSTEM APPROACHES FROM THE WEST. NEW MODEL RUNS TODAY ARE SLOWER WITH THE SYSTEM... SO WE SHOULD SEE MORE SUN DURING THE MORNING HOURS WITH INCREASING CLOUDINESS DURING THE AFTERNOON. RAISED MAX TEMPERATURES MOST PLACES WITH GREATEST INCREASES AWAY FROM THE LAKE. QUESTION IS HOW WARM EACH CENTRAL WISCONSIN WILL GET BEFORE SYNOPTIC AND LAND/LAKE BREEZE FLOW COMES ONSHORE DURING THE AFTERNOON. FEELING IS EAST CENTRAL WISCONSIN WILL COOL DOWN A FEW DEGREES DUE TO THE INCREASING EASTERLY FLOW AND THE INCREASING CLOUDINESS. WITH THE SLOWER ONSET OF THE PRECIPITATION...SLOWED DOWN THE TIMING OF THE PRECIPITATION IN GRIDS WITH MOST LOCATIONS (EXCEPT CENTRAL WISCONSIN) WITH THE CHANCE OF SHOWERS AFTER MIDNIGHT. ALSO SCALED BACK THUNDERSTORM WORDING TO ISOLATED. BEST INSTABILITY TO OUR SOUTH. FOR SUNDAY...TEMPERATURES WILL BE TRICKY AS LOW PRESSURE SYSTEM MOVING FURTH SOUTH THAN YESTERDAYS MODELS. THINK THERE WILL BE SOME PARTIAL CLEARING DURING THE AFTERNOON TO ALLOW TEMPERATURES TO WARM SLIGHTLY HIGHER THAN PREVIOUS FORECAST. ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS WILL COME TUESDAY NIGHT AS FRONT PUSHES THROUGH THE AREA. THE REMAINDER OF THE EXTENDED FORECAST IS VERY MUDDLED AS SIGNIFICANT DIFFERENCE ARISE IN THE UPPER AIR PATTERN. ECMWF/CANADIAN MORE PROGRESSIVE WHILE GFS CLOSED OFF UPPER LOW OVER THE CENTRAL UNITED STATES. LEANDED TOWARDS THE ECMWF SOLUTION WHICH WOULD BE A WARMER AND DRIER SOLUTION. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && KALLAS/ECKBERG WEATHER.GOV/GREENBAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1200 PM CDT THU APR 13 2006 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141700- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 1200 PM CDT THU APR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES OVER PARTS OF CENTRAL AND EAST CENTRAL WISCONSIN LATE THIS AFTERNOON AND EVENING. SOUTHERLY WINDS AHEAD OF AN AREA OF LOW PRESSURE OVER THE NORTHERN PLAINS WILL CONTINUE TO PULL GULF MOISTURE NORTHWARD INTO THE REGION THIS AFTERNOON. A WARM FRONT IS FORECAST TO LIFT NORTHEAST INTO SOUTHERN WISCONSIN BY THIS EVENING. THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE AND WITH INCREASING WINDS ALOFT...SEVERE THUNDERSTORMS ARE POSSIBLE. THE PRIMARY RISK IS LARGE HAIL...AND IS MAINLY SOUTH AND WEST OF A LINE FROM MOSINEE TO OSHKOSH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT WEDNESDAY MORE THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND WEDNESDAY. BE SURE TO MONITOR LATER FORECASTS WHICH WILL BETTER BE ABLE TO DETERMINE THE RISK OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. LMZ521-522-541>543-564-141700- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE- 1200 PM CDT THU APR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS COULD PRODUCE HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT WEDNESDAY MORE THUNDERSTORMS ARE POSSIBLE ON SUNDAY AND WEDNESDAY. KALLAS WEATHER.GOV/GREENBAY
The Green Bay radar (KGRB), 133 km away, was scanning. The volume nearest the first event began at 02:12 UTC.
20 hail, 3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502928, 5502929, 5502930, 5502931, 5502932, 5502933, 5502934, 5502935, 5502936, 5502937, 5502938, 5502939, 5502940, 5502941, 5502942, 5502943, 5502944, 5502948, 5502945, 5502949, 5502946, 5502950, 5502947.